Prescribers should take steps to minimise the risk of topical steroid withdrawal reactions and be vigilant for their occurrence, the MHRA has warned, following a review of the evidence prompted by concerns from patients and their families.
Long-term continuous or inappropriate use of topical corticosteroids, particularly those of moderate to high potency, can result in the development of rebound flares after stopping treatment. In some cases these flares present as a dermatitis with intense redness, stinging, and burning that can extend beyond the initial treatment area.
When prescribing a topical corticosteroid, the MHRA recommends considering the lowest potency needed. MIMS provides a quick-reference table of steroid potencies to help prescribers select the most appropriate option.
Patients should be advised how much product to apply (bearing in mind that underuse can prolong treatment duration) and for how long, especially on sensitive areas such as the face and genitals. They should be counselled to seek medical advice if their skin condition worsens while using the topical corticosteroid, and when to re-treat without a consultation.
For patients currently on long-term topical corticosteroid treatment, prescribers may wish to consider reducing the potency or frequency of application (or both). The MHRA advises vigilance for the signs and symptoms of withdrawal reactions and recommends reviewing the position statement from the National Eczema Society and British Association of Dermatologists, which provides advice on treatment options, in addition to alternative treatment approaches for the underlying condition.
Topical steroid withdrawal reactions are a mixed group of symptoms or conditions, often referred to by patients as ‘red skin syndrome’ or ‘topical steroid addiction’. Such reactions can develop after application of a topical corticosteroid at least daily for longer than a year. In children they can occur within as little as 2 months of daily use. People with atopic dermatitis are thought to be most at risk of developing topical steroid withdrawal reactions.
It has been reported that the signs and symptoms occur within days to weeks after discontinuation of long-term topical corticosteroid treatment. They are most commonly seen after treatment of sensitive areas such as the face or genitals.
The most common reaction is a rebound (or flare) of the underlying skin disorder such as atopic dermatitis. However, patients have also described a particularly severe type of withdrawal reaction in which skin redness extends beyond the initial area of treatment with burning or stinging and that is worse than the original condition.
This type of reaction, reported very infrequently, is currently an under-recognised side-effect of topical corticosteroid treatment and patients report encountering difficulties with diagnosis, leading many to self-treat.
To help prescribers distinguish a flare-up of the original skin disorder, which would benefit from further topical steroid treatment, from a topical steroid withdrawal reaction, the MHRA says a withdrawal reaction should be considered if:
- burning rather than itch is the main symptom
- redness* is confluent rather than patchy (which may not be so obvious in people with darker skin)
- rash resembles atopic dermatitis but involves unusual sites and is ‘different’ to the skin condition that the patient has experienced before
- there has been a history of continuous prolonged use of a moderate or high potency topical corticosteroid
*Redness can be a spectrum of pink, red, and purple, or subtle darkening of the existing skin colour, which can vary depending on the skin tone of the individual.
If the patient’s skin condition fails to improve, before prescribing a more potent corticosteroid, healthcare professionals should consider possible diagnoses such as rosacea, peri-oral dermatitis, infection and allergy to the topical corticosteroid or other topical medications, including moisturisers or cosmetics.